THE MORNING REPORT

The Best in FOAM Education

  • Wei Li, MD

An Approach to Salicylate Poisoning

A 17 year old female with no past medical history is brought in by her mother for nausea and vomiting. Her mother provides most of the history. After arriving home this evening, she called to her daughter to come down for dinner. When her daughter did not appear, she went upstairs to her room and discovered her in bed, covered in vomit, and smelling of alcohol. The mother was able to arouse the patient and brought her to the ER.

Mom adds that the patient was well this morning but knew that the daughter had fight with her boyfriend this afternoon. When interviewed alone the patient admits to taking a handful of aspirin with vodka in a suicide attempt three hours ago. She is unsure how many pills were in the bottle. She denies any other ingestions.

Physical Exam:

  • VS: BP 110/70, HR 106, T 37.9, RR 22, O2 98% RA.

  • General: Malaise but awake and oriented

  • HEENT: unremarkable

  • Pulm: Lungs CTA, taking deep breaths

  • CV: Tachycardic, no murmurs or gallops

  • Abdomen: soft and non-tender, no rebound or guarding, no costovertebral tenderness

  • Neuro: Unremarkable

  • Psych: tearful, but cooperative

  • EKG: Sinus tachycardia at rate of 110, normal intervals

  • Labs including ASA level: Pending, CXR: pending

Presentation

  • Generally accidental ingestions in children, intentional ingestion in adolescents/adults, or chronic overdose in unknowing elderly patients

  • Classic vital signs derangements: tachypnea, hyperthermia, tachycardia

  • Classic symptoms: nausea, vomiting, tinnitus, altered mental status or lethargy, pulmonary edema (severe cases)

  • Salicylate increases respiratory rate is due to the activation of the respiratory center in the medulla → respiratory alkalosis, which in turn

  • Stimulates renal excretion of bicarb à metabolic acidosis

  • Stimulates the chemoreceptor trigger zone of the medulla → Nausea/vomiting

  • Uncoupling of oxidative phosphorylation of the mitochondria, which leads to an increase in ketoacid and lactic acid → metabolic acidosis

  • Respiratory acidosis can occur due to fatigue of respiratory muscles or pulmonary edema (due to pulmonary vascular permeability)

Diagnosis:

  • Suspect in a patient with history of ingestion with tachycardia, tachypnea, and hyperthermia

  • The chemistry will show decreased bicarbonate. The ABG will show a mixed respiratory alkalosis and metabolic acidosis. Other toxicology labs are important to evaluate for co-ingestions. And, of course, a fingerstick is mandatory. Don't forget the b-hCG if the patient is a female of reproductive age.

  • Obtain a CXR to evaluate for pulmonary edema if patient is hypoxic.

  • Urinalysis (more on this below)

  • Check the salicylate level:

  • 10-30 mg/dL is therapeutic

  • > 50 mg/dL patients will show signs of intoxication

  • > 100 mg/dL in acute and > 60 mg/dL in chronic intoxications are indications for HD

Management:

  • Supportive: IV fluids, O2

  • As always start with the ABCs: if altered and vomiting (AKA not protecting the airway) or patient appears to be tiring and therefore hypoventilating → intubate! But be careful.

  • These patients usually have metabolic acidosis so be sure to set a HIGH respiratory rate on the vent to prevent combined metabolic and respiratory acidosis → which could cause the patient to code

  • Activated charcoal (1 g/kg up to 50 g) if not severely altered. If they are altered, it might be necessary to intubate first.

  • Bicarbonate → Urine alkalization with goal urine pH > 7.5. This enhances elimination of salicylates.

  • Bolus: 1-2 mEq/kg (about two amps in an adult)

  • Maintenance: bicarbonate drip at 2 times maintenance

  • Hemodialysis indications

  • Coma/seizures, pulmonary edema, severe acidosis despite bicarbonate infusion, salicylate >100 mg/dL in acute intoxication or over 60 mg/dL in chronic

Disposition

  • Call poison control

  • Call nephrology if plans for hemodialysis

  • Consult psychiatry

  • Admit to the ICU

Wei Li, MD is a current second year resident at Stony Brook Emergency Medicine.

References

  • Walters JS, Woodring JH, Stelling CB, Rosenbaum HD. Salicylate-induced pulmonary edema. Radiology. 1983;146(2):289-293. doi:10.1148/radiology.146.2.6849076

  • Dillon EC Jr, Wilton JH, Barlow JC, Watson WA. Large surface area activated charcoal and the inhibition of aspirin absorption. Ann Emerg Med. 1989;18(5):547-552. doi:10.1016/s0196-0644(89)80841-8

  • Vree TB, Van Ewijk-Beneken Kolmer EW, Verwey-Van Wissen CP, Hekster YA. Effect of urinary pH on the pharmacokinetics of salicylic acid, with its glycine and glucuronide conjugates in human. Int J Clin Pharmacol Ther. 1994;32(10):550-558

  • https://emcrit.org/ibcc/salicylates/

Edited by Bassam Zahid


#toxicology #salicylatepoisoning #criticalcare #acidbase #wei #li #weili

Stony Brook
EMergency Medicine

(631) 444-3880

 

101 Nicolls Road,

Stony Brook, NY 11794

  • Facebook Social Icon
  • Twitter Social Icon
  • Instagram Social Icon

Copyright 2020